Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 17, NWS Albuquerque, NM

July 31, 2006Valencia County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2006, 7:30 PM MDT for Valencia County, New Mexico. It was in force for 90 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2006, 7:30 PM MDT (01:30 UTC)
Expired
Jul 31, 2006, 9:00 PM MDT
In force
90 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Valencia County, NM

The radar

The Albuquerque radar (KABX), 43 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:00 PM MDTFLASH FLOODBelen, NMMUDSLIDES ALONG INTERSTATE 25...ROAD CLOSED. NUMEROUS HOMES FLOODED WITH SEVERAL INCHES OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2006-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2006-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 010133
FFWABQ
NMC061-010300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
730 PM MDT MON JUL 31 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VALENCIA COUNTY IN CENTRAL NEW MEXICO

* UNTIL 900 PM MDT

* AT 727 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A          
  THUNDERSTORM IN BELEN. THUNDERSTORMS WERE MOVING SLOWLY 
  SOUTHEAST BUT WEAKENING.

* LOCATIONS IMPACTED INCLUDE...
  BELEN...
  TOME...
  LOS CHAVEZ...
  RIO COMMUNITIES...

RADAR INDICATED AROUND 2 INCHES OF RAIN HAD FALLEN IN THE WARNED
AREA.  ADDITIONAL RAINFALL AMOUNTS OF A HALF INCH ARE POSSIBLE 
BETWEEN 730 PM AND 800 PM.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3460 10719 3459 10687 3445 10647 3491 10646
      3490 10666 3487 10668 3487 10702 3494 10707
      3496 10722

$$

19
1 follow-up statement
000 
WGUS75 KABQ 010222
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
822 PM MDT MON JUL 31 2006
 
NMC061-010300-
VALENCIA-
822 PM MDT MON JUL 31 2006

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR VALENCIA COUNTY
UNTIL 900 PM MDT...

AT 820 PM MDT...LAW ENFORCEMENT REPORTED FLOODED HOMES IN BELEN
AND MUDSLIDES AND FLOODING ALONG INTERSTATE 25 NEAR BELEN.  WHILE
THE HEAVIEST RAIN HAS COME TO AN END...LIGHT TO MODERATE RAIN WILL
CONTINUE IN THE FLOODED AREA UNTIL AT LEAST 10 PM.

* LOCATIONS IMPACTED INCLUDE...
  BELEN...
  LOS CHAVEZ...
  RIO COMMUNITIES...
  LOS CHAVEZ...

LAW ENFORCEMENT HAS ASKED MOTORISTS NOT TO DRIVE THROUGH FLOODED
STREETS UNLESS ABSOLUTELY NECESSARY.  VEHICLE TRAFFIC WAS
INCREASING FLOODING INTO HOMES AS WATERS ARE PUSHED OFF STREETS
INTO YARDS.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3460 10719 3459 10687 3445 10647 3491 10646
      3490 10666 3487 10668 3487 10702 3494 10707
      3496 10722

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:48 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 31, 2:48 PM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
248 PM MDT MON JUL 31 2006

.DISCUSSION...OVER THE PAST SEVERAL DAYS OF FORECASTING...HAVE RUN
OUT OF THINGS TO SAY. UPR LVL LOW CONTINUES TO REMAIN LOCATED OVER
THE CENTRAL PART OF THE STATE. MODELS ARE STILL RELUCTANT TO MOVE IT
OUT OF THE AREA. AS SOON AS ONE MOVES OUT ANOTHER REPLACES THE
PREVIOUS ONE AS INDICATED BY MODELS. WILL BE A LITTLE CHANGE GOING
INTO THE MIDDLE PART OF THE WEEK AS A LITTLE DRIER TREND EXPECTED ON
WEDNESDAY AS THIS DAY WILL BE ABOUT THE ONLY SLIGHTLY DOWN DAY. BY
THURSDAY UPR HIGH LOCATED EAST OF THE STATE WILL SLIDE EAST INTO THE
LOWER MS VLY...OPENING NM UP TO SOME DEEPER SOUTHERLY FLOW. FOR THE
NEAR TERM FORECAST...STATE TO REMAIN IN UNSETTLED WEATHER PATTERN. NO
CHANGES TO THE EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  90  60  91 /  40  30  20  10
GALLUP..........................  58  80  53  84 /  40  30  20  20
GRANTS..........................  56  79  52  84 /  50  40  30  20
GLENWOOD........................  61  90  58  90 /  50  50  30  40
CHAMA...........................  47  76  45  78 /  50  50  30  20
LOS ALAMOS......................  55  81  51  82 /  60  40  30  20
RED RIVER.......................  45  73  41  72 /  60  50  50  30
TAOS............................  54  82  48  83 /  50  40  30  30
SANTA FE........................  57  82  53  84 /  60  50  30  20
SANTA FE AIRPORT................  59  83  56  85 /  50  50  30  20
ESPANOLA........................  55  84  53  86 /  50  30  20  20
ALBUQUERQUE HEIGHTS.............  65  85  65  88 /  50  50  30  20
ALBUQUERQUE VALLEY..............  59  86  58  89 /  50  40  30  20
ALBUQUERQUE FOOTHILLS...........  62  82  61  86 /  50  50  30  20
ALBUQUERQUE WEST MESA...........  63  86  63  89 /  50  40  30  20
SOCORRO.........................  62  86  62  90 /  50  40  30  30
SANDIA PARK/CEDAR CREST.........  52  76  48  80 /  60  50  30  20
MORIARTY/ESTANCIA...............  56  85  55  85 /  50  50  30  20
CARRIZOZO.......................  61  86  58  88 /  50  40  30  30
RUIDOSO.........................  55  77  53  82 /  50  40  30  30
RATON...........................  58  83  54  82 /  40  40  30  30
LAS VEGAS.......................  56  78  54  81 /  50  40  30  30
ROY.............................  59  81  57  80 /  30  40  30  30
CLAYTON.........................  64  88  63  82 /  30  30  30  30
SANTA ROSA......................  61  87  60  89 /  40  50  30  30
TUCUMCARI.......................  68  91  65  89 /  30  20  30  30
FORT SUMNER.....................  66  90  65  89 /  40  30  30  30
CLOVIS..........................  66  91  66  91 /  30  20  30  30
PORTALES........................  66  92  67  92 /  30  20  30  30
ROSWELL.........................  69  90  71  90 /  40  20  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16
Hazardous weather outlook, Jul 31, 6:00 AM MDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 31 2006

NMZ001>021-026-011200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
PRODUCE HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.
STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO PEA OR DIME SIZE...WIND
GUSTS TO AROUND 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.
HOWEVER...HEAVY THUNDERSTORM RAINS MAY RESULT IN LOCALIZED FLOODING.
REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

99

In the hours before

Special weather statement, Jul 31, 3:50 PM MDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT MON JUL 31 2006

NMZ002-003-008>010-312240-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-
UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS-
350 PM MDT MON JUL 31 2006

...STORMS WITH HEAVY RAIN INCREASING ACROSS CENTRAL NEW MEXICO JUST
NORTH AND WEST OF ALBUQUERQUE AND RIO RANCHO METRO AREA...

LATEST RADAR AND SATELLITE IMAGES SHOW INCREASING THUNDERSTORMS
ACROSS SOUTHERN SANDOVAL COUNTY AND FAR WESTERN BERNALILLO COUNTY.

AT 350 PM...THESE STORMS WHICH ARE CAPABLE OF HEAVY RAIN OF NEAR
ONE INCH IN 20-30 MINUTES WERE ALIGNED FROM NEAR COCHITI LAKE
SOUTHWEST TOWARDS ZIA AND SANTA ANA PUEBLOS INTO NORTHWEST
BERNALILLO COUNTY OVER THE TOHAJIILEE NAVAJO RESERVATION..

THE STORMS ARE MOVING OR DEVELOPING SOUTH AND MAY REACH EDGES
OF BERNALILLO AND RIO RANCHO WITH HEAVY RAIN BY 430 PM. STORMS
COULD THEN MOVE DEEPER INTO BERNALILLO COUNTY AND ALBUQUERQUE
BETWEEN 5 PM AND 7 PM.

OTHER NEW STORMS WITH LOCALLY HEAVY RAIN WILL BE ACTIVE IN
NORTHEAST CIBOLA COUNTY NORTH OF INTERSTATE 40 OVER LAGUNA
RESERVATION AND NEAR ACOMA ALONG INTERSTATE 40.

AN ARROYO AND SMALL FLOOD STREAM ADVISORY HAS ALREADY BEEN
POSTED FOR EAST CENTRAL AND SOUTH CENTRAL SANDOVAL COUNTY
NORTH OF RIO RANCHO. CONTINUE TO LISTEN FOR ADDITIONAL FLOOD
ADVISORIES OR WARNINGS.

03
Special weather statement, Jul 31, 4:50 PM MDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
450 PM MDT MON JUL 31 2006

NMZ002-003-008>010-312345-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-
UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS-
450 PM MDT MON JUL 31 2006

...HEAVY RAIN STORMS MOVING INTO RIO RANCHO AND WEST SIDE OF
ALBUQUERQUE...

LATEST RADAR IMAGES SHOW INCREASING THUNDERSTORMS ACROSS SOUTHERN
SANDOVAL COUNTY AND CENTRAL BERNALILLO COUNTY.

AT 445 PM...THESE STORMS WHICH ARE CAPABLE OF HEAVY RAIN OF NEAR
ONE INCH IN 20-30 MINUTES WERE ALIGNED FROM NEAR PLACITAS SOUTHWEST
TO RIO RANCHO. HEAVY STORMS WILL BE MOVING SOUTH THROUGH RIO RANCHO
INTO NORTHWEST AND NORTH ALBUQUERQUE THROUGH 515 PM AND INTO OTHER
SOUTHERN AND EASTERN SECTIONS OF THE ALBUQUERQUE METRO AREA THROUGH 6
PM.

THE STORMS ARE MOVING OR DEVELOPING SOUTH AND WILL PRODUCE QUICK
RISES IN SMALL ARROYOS AND DRAINAGE DITCHES. WATCH FOR HEAVY RAIN ON
CITY STREETS PRIMARILY FROM 5 PM THROUGH 630 PM.CONTINUE TO LISTEN
FOR ADDITIONAL FLOOD ADVISORIES OR WARNINGS.

03
Special weather statement, Jul 31, 5:54 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 PM MDT MON JUL 31 2006

NMZ002-003-008>011-010045-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-
UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS-
554 PM MDT MON JUL 31 2006

...HEAVY RAIN STORMS PERSISTING ACROSS ALBUQUERQUE METRO AREA
MOVING SOUTH TOWARDS ISLETA PUEBLO AND LOS LUNAS...
...FLASH FLOOD WARNING SOUTHERN BERNALILLO COUNTY THROUGH 645 PM...

LATEST RADAR IMAGES SHOW HEAVY RAIN THUNDERSTORMS STILL
MOVING OVER THE ALBUQUERQUE METRO AREA. THE AXIS OF
HEAVIEST RAIN HAS MOVED SOUTH OF INTERSTATE 40 AND THREATENS
TO PRODUCE STRONG STREET FLOODING AND HEAVY WATER PONDING
ACROSS THE ALBUQUERQUE SOUTH VALLEY.

A THREAT OF HEAVY RAIN WILL EXIST FOR ISLETA PUEBLO...LOS LUNAS AND
NORTHERN VALENCIA COUNTY FROM ABOUT 6 PM UNTIL 7 PM.

OTHER HEAVY RAIN STORMS ARE LOCATED TO THE WEST OF ALBUQUERQUE
BETWEEN GRANTS AND LAGUNA PUEBLO AND ALSO WEST OF ALBUQUERQUE FROM
EDGEWOOD TO CLINES CORNERS. THE INTERSTATE 40 CORRIDOR WILL
EXPERIENCE BRIEF HEAVY RAIN THROUGH 7 PM. WATCH FOR HEAVY RAIN TO
MOVE SOUTH DOWN INTERSTATE 25 TO BELEN AND POSSIBLE NORTHERN
SOCORRO COUNTY BETWEEN 7 PM AND 9 PM.

CONTINUE TO LISTEN FOR ADDITIONAL FLOOD ADVISORIES OR WARNINGS.

03

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:59 PM MDTFlash Flood WarningABQValencia2 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.